Alert archive / Wyoming / High Wind Watches in 2020
High Wind Watch 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 30, 2020, 2:32 PM MST for 4 counties in Wyoming. It took effect at Jan 31, 2020, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2020, 2:32 PM MST (21:32 UTC)
- In effect from
- Jan 31, 2020, 8:00 AM MST
- Expired
- Jan 31, 2020, 2:01 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WWUS75 KCYS 302132 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 232 PM MST Thu Jan 30 2020 ...POTENTIAL FOR HIGH WINDS EXISTS FRIDAY THROUGH SUNDAY MORNING FOR THE SOUTHEAST WYOMING WIND-PRONE AREAS... WYZ106-110-116-117-311200- /O.NEW.KCYS.HW.A.0009.200131T1500Z-200202T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 232 PM MST Thu Jan 30 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY MORNING... * WHAT...West winds 30 to 40 MPH with gusts up to 65 MPH possible. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills. * WHEN...From Friday morning through Sunday morning. * IMPACTS...Mainly to transportation. Potential blow off and blow over risk for lightweight and high profile vehicles, including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
709 WWUS75 KCYS 310901 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 201 AM MST Fri Jan 31 2020 ...HIGH WIND WARNINGS ACROSS WIND PRONE THIS WEEKEND... WYZ106-110-116-117-010000- /O.UPG.KCYS.HW.A.0009.200131T1500Z-200202T1500Z/ /O.NEW.KCYS.HW.W.0011.200131T1100Z-200202T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 201 AM MST Fri Jan 31 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills Counties. * WHEN...Until 8 AM MST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles and those with campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds will cause travel difficulties for high-profile, low weight vehicles and those with campers or trailers. Those travelers should consider alternative travel plans. Use caution if you must drive. && $$ WM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 30, 12:49 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 30, 12:49 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1249 PM MST Thu Jan 30 2020
.UPDATE...
Issued at 1245 PM MST Thu Jan 30 2020
Quick update to issue a Winter Weather Advisory for the South
Laramie Range and Foothills through 6 PM MST. Snow showers will
be fairly numerous over these areas this afternoon, with total
snow accumulations of 1 to 3 inches. Also, gusty winds of 35 to
45 mph will create blowing snow and poor visibilities.
&&
.SHORT TERM...(Today and tonight)
Issued at 406 AM MST Thu Jan 30 2020
GOES-E nighttime microphysics channel shows lingering freezing fog
mainly across the lower North Platte River Valley in Morrill and
Scotts Bluff Counties this morning as our next disturbance passes
overheard. Higher level clouds and increase in winds have assisted
in the lift and dissipation of dense freezing fog to allow for the
Freezing Fog Advisory to be cancelled this morning. Confliction
among high-res model guidance persists this morning for fog with
some solutions never creating fog for the previous hours and
others keeping fog going beyond what observations have debunked.
A short burst of high winds were measured this morning for about
eight minutes with a region of subsidence and pressure gradient
with a WYDOT sensor at County Road 402 and I-80 measuring 58 mph
gusts. This warranted a Special Weather Statement for WYZ106 and
WYZ100, which subsequently has now been upgraded to a High Wind
Warning as getting the same sensor gusting into the low 60 mph
range. Winds given forecasted diminishment of subsidence and
pressure gradients should lessen later this morning.
Rest of the day's forecast shifts to the widespread precipitation
chances for the region today. Models here have remained consistent
with previous runs with the potential for snow banding and
possible snow squall conditions later this afternoon as modeled
CAPE values are in the 50 to 100 J/kg range. NAM gives solutions
of better spatial areas mainly along Interstate 80 between
Arlington and Cheyenne for snow squall potential. And given the
timing of these occurring between 1 PM and 5 PM could create a
headache for area travelers later this afternoon.
.LONG TERM...(Friday through Wednesday)
Issued at 406 AM MST Thu Jan 30 2020
Multi-faceted extended forecast through early next week with a
strong Four Corners High building into the region and quite a warm
up well above normal temps for the season with highs across the
high plains into the upper 50s and low 60s. Climatologically
speaking we are still a few degrees shy of teetering into record
territory especially on Sunday.
Pressure gradients, subsidence and favorable wind direction will
also assist in the wind prone areas of SE WY especially to
experience yet another high wind event. The BRX and ARL areas may
get started as early as Friday morning with height gradients on
the order of mid 90s and upper 50s respectively. Winds will be
gusty strong through Saturday and into the evening ahead of an
incoming cold front Sunday into Monday. No wind products for the
weekend system as still a bit of time out though growing
confidence may warrant enough reason for them this afternoon.
Some changes from the previous forecast regarding this system as
the GFS and EURO have swapped solutions with the EURO having a
solution of a closed low over central CO while the GFS goes to
more of an open wave trough through. Widespread precipitation is
expected but given the progressive nature looking at the event
lasting about 24 hours before moving off into the Great Plains.
Motion of front and its relative speed still in question keep talk
of upcoming snow totals still uncertain this far out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1021 AM MST Thu Jan 30 2020
Wyoming TAFS...MVFR at Rawlins until 21Z, with occasional IFR,
then VFR, with occasional MVFR until 00Z. VFR at Laramie, with
occasional MVFR until 21Z. VFR at Cheyenne. Wind gusts to 35 knots
until 00Z.
Nebraska TAFS...VFR, with occasional MVFR at Chadron, Alliance and
Scottsbluff from 20Z to 00Z. Wind gusts to 35 knots from 20Z to
03Z.
&&
.FIRE WEATHER...
Issued at 259 AM MST Thu Jan 30 2020
Fire weather concerns for today remain low as a frontal boundary
moves through the region today with brief gusty winds and light to
moderate snowfall. Heavier totals across Carbon County
particularly the mountains with upwards of 3 to 5 inches possible.
Forecast trend continues a dry and windy pattern Friday through
the weekend with lowest min RHs Sunday across particularly the
southern NE Panhandle and Laramie County for near fire wx
conditions possible. Another frontal system on Monday will cool
off temps and bring another widespread chance for precipitation.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MST this evening for WYZ116-
117.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...WM
LONG TERM...WM
AVIATION...RUBIN
FIRE WEATHER...WMHazardous weather outlook, Jan 30, 3:19 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 319 AM MST Thu Jan 30 2020 WYZ106-110-116-117-302300- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 319 AM MST Thu Jan 30 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty winds up to 55 mph possible this morning along Interstate 80 and 25 particularly impacting vehicles with trailers or high profile. Periods of light to moderate snowfall possible today along with blowing snow conditions creating areas of slick road conditions and periods of low visibility. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong winds will be possible in the wind prone areas of southeast Wyoming from Friday through Sunday. An abrupt change to much colder temperatures will occur between Sunday and Monday, along with increased chances for snow. .Spotter information statement... Spotters are encouraged to report their snowfall totals to the Cheyenne, Wyoming National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-302300- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-Central Laramie County-East Laramie County- 319 AM MST Thu Jan 30 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of light to moderate snowfall possible today along with blowing snow conditions creating limited areas of slick road conditions and periods of low visibility. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong winds will be possible in the wind prone areas of southeast Wyoming from Friday through Sunday. An abrupt change to much colder temperatures will occur between Sunday and Monday, along with increased chances for snow. .Spotter information statement... Spotters are encouraged to report their snowfall totals to the Cheyenne, Wyoming National Weather Service.
In the hours before
Special weather statement, Jan 30, 8:47 AM MST, 5 hours 45 minutes before
Special Weather Statement National Weather Service Cheyenne WY 847 AM MST Thu Jan 30 2020 WYZ109-110-301800- Central Carbon County-North Snowy Range Foothills- Including the cities of Rawlins, Arlington, and Elk Mountain 847 AM MST Thu Jan 30 2020 Strong westerly winds with gusts to near 50 mph combined with falling snow will create poor visibilities and slick roadways including Interstate 80 from Arlington to west of Rawlins this morning. Ne alert for rapid changes in visibility and reduce speeds.
Special weather statement, Jan 30, 9:04 AM MST, 5 hours 28 minutes before
Special Weather Statement National Weather Service Cheyenne WY 904 AM MST Thu Jan 30 2020 WYZ116-117-301815- South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 904 AM MST Thu Jan 30 2020 Strong westerly winds with gusts of 40 to 50 mph will continue this morning over portions of the South Laramie Range and Foothills, including Interstate 80 between Cheyenne and Laramie. Use caution if traveling through this area this morning, especially if driving light or high profile vehicles.
Special weather statement, Jan 30, 11:20 AM MST, 3 hours 12 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1120 AM MST Thu Jan 30 2020 WYZ109-110-302130- Central Carbon County-North Snowy Range Foothills- Including the cities of Rawlins, Arlington, and Elk Mountain 1120 AM MST Thu Jan 30 2020 West to southwest winds gusting 30 to 40 mph combined with falling snow will create poor visibilities and slick roadways including Interstate 80 from Elk Mountain to west of Rawlins through early afternoon. Motorists should be alert for rapid changes in visibility and reduce speeds accordingly.
Special weather statement, Jan 30, 11:34 AM MST, 2 hours 58 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1134 AM MST Thu Jan 30 2020 WYZ115>117-302145- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1134 AM MST Thu Jan 30 2020 Snow showers will develop and increase in areal coverage through early afternoon. Snowfall will be moderate with some of the snow bands. The combination of winds gusting to 40 mph and falling snow will make travel hazardous as roadways become slick and visibilities drop below a mile. Motorists should be alert for rapidly changing visibilities over short distances and reduce speeds accordingly.
Special weather statement, Jan 30, 11:49 AM MST, 2 hours 43 minutes before
Special Weather Statement...CORRECTED National Weather Service Cheyenne WY 1149 AM MST Thu Jan 30 2020 WYZ115>117-302145- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1149 AM MST Thu Jan 30 2020 Snow showers will develop and increase in areal coverage through early afternoon. Snowfall may be briefly moderate to heavy at times with some of the snow bands. The combination of winds gusting to 40 mph and falling snow will make travel hazardous as roadways become snow-covered and visibilities drop below a half mile. Motorists should be alert for rapidly changing visibilities over short distances and reduce speeds accordingly.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 10:35 PM MST | Freezing Fog Advisory | CYS | Converse | 4 hr |
| Jan 30, 3:47 AM MST | High Wind Warning | CYS | Albany, Carbon | 4 hr |
| Jan 30, 12:41 PM MST | Winter Weather Advisory | CYS | Albany, Laramie | 5 hr |
Nearby
High Wind Watches in Wyoming, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.